Daily

Why does serotonin syndrome occur?

  • Serotonin syndrome results from increased amounts of serotonin in the body. This could be the result of:
  • Medications, either alone or in combination, that increase serotonin levels, e.g. antidepressants, migraine medications, opioid pain medications
  • Illegal drugs and dietary supplements

PreventionPrevention

  • Do not self medicate
  • Consult your doctor before taking any medicines or dietary supplements

ComplicationsComplications

If untreated complications may include:

  • Muscle tissue breakdown from severe muscle spasms
  • Severe form of serotonin syndrome can lead to unconsciousness and death

What are the treatment options?What diet is recommended?How is this diagnosed?For informational purposes only. Consult a medical professional for advice.Reviewed by a panel of doctors. Source: Focus Medica. Was this helpful?

  • People also askWhat does serotonin syndrome feel like?What does serotonin syndrome feel like?Serotonin syndrome is essentially an over-excitation of the nervous system, so the symptoms reflect this. You may feel agitation, restlessness, or irritability. Because of this, you may experience an increased heart rate and palpitations. Your pupils may also be dilated and you may have increased blood pressure.

    Symptoms

    Symptoms of serotonin syndrome are noted within several hours of taking a new medication or increasing the dose of an ongoing medication that can interfere with serotonin. Symptoms can be mild to severe depending on the amount of serotonin in the body.

    • Shivering
    • Diarrhea
    • Irritability and/or restlessness
    • Confusion
    • Increased heart rate
    • High blood pressure
    • Dilated pupils
    • Loss of muscle coordination or twitching muscles
    • Muscle rigidity
    • Excessive sweating
    • Headache
    • Shivering/tremors
    • Goose bumps
    • Hallucinations
    • Overactive reflexes

    Severe serotonin syndrome presents as:

    • Unresponsiveness
    • High fever
    • Seizures
    • Irregular heartbeats
    • Unconsciousness
    • Coma

    CausesCauses

    • Serotonin syndrome results from increased amounts of serotonin in the body. This could be the result of:
    • Medications, either alone or in combination, that increase serotonin levels, e.g. antidepressants, migraine medications, opioid pain medications
    • Illegal drugs and dietary supplements

    PreventionPrevention

    • Do not self medicate
    • Consult your doctor before taking any medicines or dietary supplements

    ComplicationsComplications

    If untreated complications may include:

    • Muscle tissue breakdown from severe muscle spasms
    • Severe form of serotonin syndrome can lead to unconsciousness and death

    What are the treatment options?What diet is recommended?How is this diagnosed?For informational purposes only. Consult a medical professional for advice.Reviewed by a panel of doctors. Source: Focus Medica. Was this helpful?What does serotonin syndrome feel like? Serotonin syndrome is essentially an over-excitation of the nervous system, so the symptoms reflect this. You may feel agitation, restlessness, or irritability. Because of this, you may experience an increased heart rate and palpitations. Your pupils may also be dilated and you may have increased blood pressure.

    What are symptoms of mild serotonin syndrome? Serotonin syndrome encompasses a wide range of clinical findings. Mild symptoms may consist of increased heart rate, shivering, sweating, dilated pupils, myoclonus (intermittent jerking or twitching), as well as overresponsive reflexes.

    What drugs increase serotonin? Increased Serotonin Release: Some drugs that increase serotonin release are dextromethorphan, meperidine, methadone, methylenedioxymethamphetamine (also known as MDMA or ecstasy), and mirtazapine.4,19,21,24.

    What are the characteristics of serotonin syndrome? Characteristics of serotonin syndrome include variable alterations in cognition and behavior, autonomic nervous system function and neuromuscular activity. Symptoms of serotonin syndrome include altered mental status, spontaneous trembling of your group muscles, an excessive response of reflexes and excessive sweating.

    What do you do if you have serotonin syndrome?

    What do you do if you have serotonin syndrome?

    How is serotonin syndrome treated?

    • Your healthcare provider will tell you to stop taking the drug that is causing your symptoms.
    • Antianxiety medicine may be given to help you feel calm, slow your heart rate, and reduce muscle spasms. Fewer muscle spasms may also help lower a high fever.
    • Medicine to reverse the effects of serotonin syndrome may be given.

    What are the signs and symptoms of serotonin syndrome (SS)?

    Here are the general signs and symptoms associated with severe NMS and SS:

    • Increased temperature 100.4 0 F or higher
    • Muscle cramping and/or rigidity
    • Sudden alterations in mentation including agitation, confusion and coma
    • Diaphoresis
    • Tremors
    • Variable B/P spanning from hypertension to hypotension
    • Gag reflex may be lost which can lead to aspiration 4

    What drugs increase serotonin? Increased Serotonin Release: Some drugs that increase serotonin release are dextromethorphan, meperidine, methadone, methylenedioxymethamphetamine (also known as MDMA or ecstasy), and mirtazapine.4,19,21,24.

    What are the characteristics of serotonin syndrome? Characteristics of serotonin syndrome include variable alterations in cognition and behavior, autonomic nervous system function and neuromuscular activity. Symptoms of serotonin syndrome include altered mental status, spontaneous trembling of your group muscles, an excessive response of reflexes and excessive sweating.